Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 89, NWS Topeka, KS

June 5, 20204 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 5, 2020, 1:41 AM CDT for 4 counties in Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2020, 1:41 AM CDT (06:41 UTC)
Expired
Jun 5, 2020, 2:01 AM CDT
In force
20 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Geary County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 29 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 11:32 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3168 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

683 
WUUS53 KTOP 050641
SVRTOP
KSC061-149-161-197-050730-
/O.NEW.KTOP.SV.W.0089.200605T0641Z-200605T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
141 AM CDT Fri Jun 5 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  East central Geary County in east central Kansas...
  Southern Riley County in northeastern Kansas...
  Northwestern Wabaunsee County in east central Kansas...
  Southwestern Pottawatomie County in northeastern Kansas...

* Until 230 AM CDT.

* At 140 AM CDT, severe thunderstorms were located along a line
  extending from 3 miles southwest of Westmoreland to 5 miles
  northwest of St. George to near Ogden, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Manhattan, Wamego, Alma, Ogden, Riley, St. George, Leonardville,
  McFarland, Paxico, Olsburg, Keats and Tuttle Creek Lake.

This includes Interstate 70 between mile markers 305 and 335.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3900 9608 3896 9665 3912 9675 3936 9689
      3948 9660
TIME...MOT...LOC 0640Z 294DEG 42KT 3937 9647 3925 9649 3910 9667 

HAIL...1.00IN
WIND...60MPH
 
$$

Gargan
1 follow-up statement
223 
WWUS53 KTOP 050701
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
201 AM CDT Fri Jun 5 2020

KSC061-149-161-197-050710-
/O.CAN.KTOP.SV.W.0089.000000T0000Z-200605T0730Z/
Geary-Riley-Wabaunsee-Pottawatomie-
201 AM CDT Fri Jun 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GEARY...SOUTHERN
RILEY...NORTHWESTERN WABAUNSEE AND SOUTHWESTERN POTTAWATOMIE COUNTIES
IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern and east central Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Pottawatomie County until 215 PM CDT.

LAT...LON 3900 9608 3896 9665 3912 9675 3936 9689
      3948 9660
TIME...MOT...LOC 0658Z 294DEG 42KT 3928 9621 3916 9623 3901 9641 

$$

Gargan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 10:09 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 4, 10:09 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1009 PM CDT Thu Jun 4 2020

.UPDATE...
Issued at 952 PM CDT Thu Jun 4 2020

Looking a bit more favorable for a complex of severe
thunderstorms to develop across north central KS and spread east
and southeast across the CWA after midnight. MUCAPE will be
4000-5000 J/KG with 30 to 35 KTS of effective shear. Scattered
storms may have a large hail threat late this evening across north
central KS but storms should congeal into line segments where
damaging wind gusts will be more favorable as they propagate
southeast along the higher theta e axis across the eastern half of
the CWA. Also downdraft CAPE ranged between 1500-1700 J/kG across
the CWA, so severe wind gust may be more widespread if a complex
of storms does develop. If the complex of storms develops, they may
reach Topeka and Lawrence by 8Z. There continues to be a bit of
uncertainty since the 3KM nam and the non-hydrostatic versions of
the WRF model keeps the complex of storms across southern NE then
turns the complex southeast across far northeast KS, and there
continues to be 50 to 100 J/kg CIN across the CWA, so if the OFB
weakens there may not be enough ascent for storm to develop across
the CWA.

I extened chance POPs down into east central KS increase a
complex of storms does develop and propagates southeast across the
CWA. PoPs will be updated from now on based on mesoscale trends.

UPDATE Issued at 827 PM CDT Thu Jun 4 2020

Updated to insert some low end chance PoPs across the northern
counties across the CWA. This is a low confidence forecast, since
the only model now showing thunderstorms developing on an outflow
boundary across southern NE and north central KS by 5Z FRI is the
HRRR model. The experimental (ESRL) HRRR dissipates the
thunderstorms across northwest KS and south central KS. SPC has
now extended the slight risk into the northern half of the CWA. If
storms do develop they rapid intensification will be possible with
MUCAPE around 5000 J/KG across northeast KS. The effective bulk
shear will be around 35 KTS across the northern counties which
would be sufficient for isolated to scattered updrafts to produce
large hail and damaging wind gusts and the HRRR model forecast the
scattered severe updrafts to congeal into line segments in which
damaging wind gusts portions of the CWA north of I-70. Therefore,
the hazardous severe weather will be very conditional on sfc
based or elevated storms developing later this evening. As the 00Z
guidance from other CAMs come in I may update PoPs in the next
hour or two.

&&

.SHORT TERM...(This evening through Friday)
Issued at 236 PM CDT Thu Jun 4 2020

As of 20Z Thursday afternoon broad WNW midlevel flow was present
across the Central Plains with an amplifying ridge across the
SW US. Similar to Wednesday, a very subtle shortwave trough is
traversing SW KS, resulting in scattered thunderstorm development
near DDC. The current trajectory of this subtle shortwave trough
should keep any convection well-south of the area, especially with
a stout EML overhead. At the surface a very diffuse frontal zone
extends from SW KS, northward into central NE and eastward into
central IA. In addition, the diurnal dryline extends along the
foothills of the Rockies across eastern CO and western NE. Latest
satellite trends suggest thunderstorm development is occurring
along the dryline. Additional development is expected further
north across western SD as a midlevel speed max overspreads the
Black Hills. The convective development in each area will
ultimately grow upscale this evening. The incoming midlevel speed
max will tend to provide MCS maintenance for upscale growth across
the Northern Plains into the mid-Mo valley region. This complex
of storms will likely follow an instability gradient this is
progged to extend from northeastern NE through northern MO. Will
maintain a slight chance for storms in extreme northeast KS for
the potential that an OFB sinks into the region, allowing for
additional development. Should any storms develop and/or reach
northeast KS, damaging winds and large hail would be the primary
concerns. The second zone for convective development across
eastern CO and western NE is likely to weaken and diminish upon
reaching north- central, given the lack of MCS maintenance, owing
to a lack of mid-level ascent. The HRRR has been consistent with
bringing the decaying MCS into portions of the area, however HRRR
forecast soundings suggest this is over-done.

By Friday, the very conditional thunderstorm potential will return
by afternoon. Model solutions suggest a weak frontal zone will sag
into the area by afternoon. A tremendous EML will remain in place
and should preclude any thunderstorm development. If a storm does
develop, it could become severe with large hail and damaging
winds. Otherwise, another warm and humid day is expected with
highs in the low to mid 90s. Heat index values will range from the
upper 90s along the NE border to the lower 100s along/south of
I-70.

.LONG TERM...(Friday night through Thursday)
Issued at 236 PM CDT Thu Jun 4 2020

Transitioning into the extended period, additional thunderstorm
development is possible late Friday night into Saturday morning as
a weak shortwave trough ejects across the mid-MO valley region. At
this point, the best chance for any thunderstorm activity may
remain northeast of the forecast area. Should storms reach
northeast KS, large hail and damaging winds would be a concern.

The pattern looks drier into the weekend as the aforementioned
SW US ridge axis amplifies and overspreads the area. This will
allow for the warm and humid conditions to persist into early next
week. Highs will low to mid 90s Saturday through Monday with heat
index values approaching 100 degrees, especially Saturday and
Sunday.

We continue to track the remnants of Tropical Storm Cristobal for
Tuesday into Wednesday. Latest ECMWF and GFS runs suggest the
potential for its remnants to progress across portions of MO and
possibly eastern KS. A swath of several inches of rainfall will be
probable as it lifts northeastward. Continue to check back
throughout the weekend for forecast updates.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 631 PM CDT Thu Jun 4 2020

Expect VFR conditions. There may be sct-BKN high clouds moving
across the terminals late Tonight, left over from thunderstorms
across western NE and western KS. At this time, most models show the
showers diminishing before reaching the terminals during the
early morning hours of Friday. However, the HRRR model develops a
complex of storms which may translate southeast to the terminals
after 5Z Friday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Gargan
SHORT TERM...Baerg
LONG TERM...Baerg
AVIATION...Gargan
Hazardous weather outlook, Jun 4, 3:20 PM CDT, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
320 PM CDT Thu Jun 4 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-052030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
320 PM CDT Thu Jun 4 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is a very low chance for thunderstorms tonight. Large hail
and damaging winds would be possible with any thunderstorm that
does develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a very low chance for severe thunderstorms Friday
afternoon and night with large hail and damaging winds being the
main threat. Heat index values will range from 95 to 105 degrees
Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 5, 12:27 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1227 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     HAIL             8 N MORROWVILLE         39.96N 97.16W
06/05/2020  E0.88 INCH       WASHINGTON         KS   TRAINED SPOTTER

            30-40 MPH WIND GUSTS.

&&

DR
Local storm report, Jun 5, 12:49 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1249 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 AM     TSTM WND DMG     HANOVER                 39.89N 96.87W
06/05/2020                   WASHINGTON         KS   LAW ENFORCEMENT

            POWER LINE DOWN IN HANOVER.

&&

DR
Local storm report, Jun 5, 1:29 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
129 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 AM     TSTM WND GST     4 SSW BAILEYVILLE       39.79N 96.21W
06/05/2020  E60 MPH          NEMAHA             KS   TRAINED SPOTTER

            AT LEAST 60 MPH GUSTS.

&&

DR
Local storm report, Jun 5, 1:30 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
130 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 AM     HAIL             2 W OLSBURG             39.43N 96.64W
06/05/2020  E1.00 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 11:34 PM CDTSevere Thunderstorm WarningTOPRepublic41 min
Jun 4, 11:55 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington50 min
Jun 4, 11:59 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa46 min
Jun 5, 12:30 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington45 min
Jun 5, 1:02 AM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie, Riley43 min
Jun 5, 1:06 AM CDTSevere Thunderstorm WarningTOPClay, Geary, Pottawatomie, Riley39 min
Jun 5, 1:36 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie, Shawnee and 1 more39 min
Jun 5, 1:45 AM CDTSevere Thunderstorm WarningTOPBrown, Nemaha45 min
Jun 5, 2:14 AM CDTSpecial Weather StatementTOPJackson, Jefferson, Shawnee46 min
Jun 5, 2:17 AM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee28 min
Jun 5, 2:37 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee23 min
Jun 5, 2:46 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage, Shawnee44 min
Jun 5, 3:28 AM CDTSpecial Weather StatementTOPAnderson, Franklin32 min
Jun 5, 6:10 AM CDTSpecial Weather StatementTOPShawnee35 min
Jun 5, 6:32 AM CDTSpecial Weather StatementTOPFranklin28 min
Jun 5, 6:47 AM CDTSpecial Weather StatementTOPShawnee28 min
Jun 5, 7:13 AM CDTSpecial Weather StatementTOPWabaunsee32 min
Jun 5, 7:21 AM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee24 min
Jun 5, 2:58 PM CDTHeat AdvisoryTOPAnderson, Brown, Clay, Coffey, Dickinson, Douglas and 14 more28 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.